posted: December 31st, 2012
Treatment Update Seven
11th Dec 2012
Oh, and if you’ve popped by to tell me to eat hay or give up cheese, please read the disclaimer here before posting anything. I will publish any replies but not necessarily engage with them ; if you have your own cures or theories I am happy to air them, but won’t be batting opinion back and forth – this is a blog about my personal experience and the medication I am receiving.
I cried during Skyfall. I should have known something was amiss then. And I didn’t just cry at the emotional -oh-no-someone’s-dead bits. I got teary when anything with the vague whiff of a fan pleasing nod occurred or if Daniel Craig did something quintessentially Bond-esque. Shaken Martini (weep!), cool old skool car gets revealed (unleash the waterworks!), Miss Moneypenny (lachrymosity alert!).
I alluded to various personal and work issues in my last blog too, and yet even those now seem as if they are related to my somewhat discombobulated state. I usually take such things in my stride and frankly my profession is riddled with frustrations and disappointments, so why have I been feeling different lately? Well, I found out last night …
I had an appointment on Tuesday and saw a very charming locum doctor (Dr McBride was indisposed) who was rigorous in his examination, had a gently probing questioning style and was rather regretful when the time came to inform me of my cholesterol levels. I’d predicted a slight rise from the alarming 6.7 I was at but even I was bowled over when a colossal 8.8 had registered from my latest blood sample. That won’t do. One of the reasons is that I am currently on two medications – ciclosporin and acitretin. I am supposed to be reducing the ciclosporin and increasing the acitretin, but because my skin hasn’t been great, I haven’t reduced the ciclosporin at the speed I should be. Each medicine has a cholesterol raising side effect. Taking both at pretty optimum levels (I’m on 25mg of acitretin – the maximum dose is 35mg – and 200mg of ciclosporin) raises my cholesterol twice! The fact that I’ve been eating American food and staying away from the gym probably doesn’t help but let’s ignore that for now and lay the blame squarely at the feet of my drugs!
I have also had an X-Ray to see if the pain in the three fingers of my left hand is psoriasis related arthropathy or something else. If it is it’ll be a relief to know precisely what it is that’s causing the often intense discomfort, but that relief will be sullied by the fact that I have arthritis. So let’s see. I would rather I didn’t have something else wrong with me to be honest. I’m only 38 and I feel like a laptop that’s just this second passed its warranty period – annoying things seem to have suddenly stopped working for no apparently good reason.
And so, last night, I did a turn at a medical do, where it’s safe to say that my comedic musings went down resoundingly adequately. Both Doctors McBride and Mizara (yes, Mizara, I’ve been spelling her name wrong!) were there and spent much of a precious night off talking to one of their annoying patients. Me. During our chats I learned that acitretin can cause upsets in one’s emotional state and can increase anxiety. Suddenly everything fell into place. I’ve been worried about work, money, life, but more so than usual and occasionally quite alarmingly (I have felt like I’ve been teetering on a precipice). And so it’s a relief to discover that it’s not me being weird (I really did think I was going a bit nuts). It’s the bloody pills. So as of today I am off the acitretin, and hopefully this’ll restore me to my usual calm, cheerful, emotionally repressed, buttoned up, grumpy self! It’s a relief as I’m not massively comfortable dropping industrial amounts of pillage down my neck morning and night, and my stomach has always felt a bit dicky since I have been taking all of this stuff.
I now have to consider – in consultation with my wife – whether I want to chance biologics; those A List, expensive drugs which are self-administered by injection. Frightening but with a reassuringly lofty, industrious aura about them. They’re injections for goodness’ sake; they are bound to work, surely, because you have to stab yourself to administer them. What would be the point in doing something so intensely medical, so brave, so … dare I say it, manly, if it just made me feel a tiny bit better? That’d be like trying to wipe a sniffle with a baseball bat studded with nails. Just sounding a note of warning, by the way, Dr McBride said that one in one hundred patients has an adverse reaction to biologics. With characteristic self-pity I remarked that that would probably be me then, and she said that that is what all psoriasis sufferers think and say. Bugger. Not only am I self-centred and paranoid, I am predictably so. Never mind – I am enjoying this because it turns out that I can blame the hallmarks of my disease for every twattish thing I do, say, think or feel now. That’s kind of reassuring. There are side effects to the biologics, but she won’t tell me about those in detail until I’ve decided whether to take them or not. I am to come back in a couple of weeks with my decision.
Crikey, that’s a first for this blog. A cliffhanger ending …
Toby Hadoke will return …